North Dakota, 2015

Tornadoes and Hail in North Dakota, June 27, 2015

June 27, 2015 · NWS FGF · 54 events in 11 counties and zones

Temperatures rose into the 80s during the afternoon of the 27th along with dew points in the low to mid 60s. By mid to late afternoon a cold front and a strong short wave moved into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Temperatures rose into the 80s during the afternoon of the 27th along with dew points in the low to mid 60s. By mid to late afternoon a cold front and a strong short wave moved into the region. At 3 p. m. the cold front extended along a line from Langdon to Lakota to just west of Jamestown. Showers and thunderstorms formed along the cold front, but the first strong thunderstorm formed in southern Manitoba and tracked south-southeast into the Pembina and Cavalier county areas. Most of the storms stayed west of the Red River, although a few did form to the east of it. In addition, most storms showed strong rotation in many different areas of each individual storm. These storms produced large hail and tornadoes. Local news media and storm chasers took many pictures during the event, as most of the tornadoes were visible from long distances.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 1:57 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 27, 1:57 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
257 PM CDT SAT JUN 27 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CDT SAT JUN 27 2015

THE MAIN CHALLENGE WILL BE SEVERE WEATHER THIS
AFTERNOON/EVENING. MODELS ARE IN GOOD AGREEMENT OVERALL AND THE
DETAILS ARE TOUGH TO TIME WITH ANY CONVECTIVE EVENT...BUT THE HRRR
SEEMS TO HAVE A GOOD HANDLE AS USUAL.

FOR REST OF THIS AFTERNOON/EVENING...IT APPEARS THAT THE SEVERE
STORMS SHOULD DEVELOP BY 4 PM IN NORTHEAST ND THEN SPREAD SOUTH
AND EAST THROUGH THIS EVENING. GIVEN THE STRONG SHEAR/INSTABILITY
COMBINATION...ALL MODES OF SEVERE WEATHER POSSIBLE WITH VERY LARGE
HAIL ALSO POSSIBLE. A TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE
FA UNTIL 10 PM. MOST STORMS SHOULD ROTATE FAIRLY EASILY AND IF
MOISTURE CONVERGENCE AND LOW LEVEL SHEAR IS ENHANCED...THEN THE
TORNADIC THREAT WILL INCREASE. STORMS SHOULD MOVE INTO THE EASTERN
AREAS TOWARDS 6Z AS THEY WEAKEN SOMEWHAT WITH SUNSET.

ON SUNDAY...IT SHOULD BE DRY MOST AREAS WITH A FEW SHOWERS AND
STORMS IN THE FAR EAST. TEMPS WILL BE A BIT COOLER THAN TODAY BUT
STILL WARM IN THE LOW 80S FOR MOST AREAS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT JUN 27 2015

FOR MON...IT SHOULD BE DRY AND WARM WITH HIGHS INTO THE MID AND
PERHAPS UPPER 80S.

ON TUE...THERE WILL BE THE CHANCE FOR SOME AFTERNOON SHOWERS
MAINLY IN THE WEST. INSTABILITY IS LACKING WITH FAIRLY STABLE AIR
IN PLACE...SO NOT EXPECTING ANY THUNDER. TEMPS WILL BE COOLER
GIVEN MORE CLOUDS AND EXPECTED SHOWERS.

RELATIVELY HIGH AMPLITUDE LONG WAVE RIDGE WAS LOCATED OVER WESTERN
NORTH AMERICA WHILE A LONG WAVE TROUGH WAS OVER EASTERN NORTH
AMERICA. PATTERN RETROGRADES A BIT AND DE AMPLIFIES A BIT BY THE END
OF THE PERIOD. THE FLOW ALOFT WAS STILL SPLIT WITH STREAMS MERGING
OVER THE NORTHERN PLAINS. IN THE SOUTHERN STREAM, THE GFS WAS A
LITTLE FASTER THAN THE GFS. IN THE NORTHERN STREAM, THE ECMWF WAS
FASTER THAN THE GFS. THE ECMWF WAS BRINGING AN UPPER LOW INTO WESTERN
CANADA AFTER WED. CURRENT TREND SHOWS THE ECMWF BACKING OFF MOVING
TROUGH INTO CANADA. WILL BLEND THE ECMWF AND GFS.

HIGH TEMPS WERE DECREASED TWO OR THREE DEGREES FOR WED...DECREASE A
DEGREE OR TWO FOR THU...LITTLE CHANGE FRI AND FOUR OR FIVE DEGREES
HIGHER FOR SAT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1255 PM CDT SAT JUN 27 2015

HIGH LEVEL OVERCAST WAS ALONG THE RED RIVER AND INTO SOUTHERN MAN. A
MOSTLY CLEAR SKY WAS MOVING INTO THE FAR NORTHWEST ZONES AND A
PARTLY CLOUDY SKY WAS OVER MUCH OF THE EASTERN ZONES. CIGS WERE
MOSTLY ABOVE 10 THOUSAND FT. SOME CUMULUS WAS AROUND THE BJI
AREA...WOULD EXPECT CIGS BETWEEN 4 AND 5 THOUSAND FT. EXPECTED
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA AND
CONCURRENT MVFR/IFR CONDITIONS EXPECTED WITH STORMS. SOUTH WINDS
WILL SHIFT NORTHWEST WITH FRONTAL PASSAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...HOPPES/DK
AVIATION...DK
Hazardous weather outlook, Jun 27, 10:35 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1135 AM CDT SAT JUN 27 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281645-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1135 AM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING ACROSS THE REGION. ISOLATED THUNDERSTORMS ARE
EXPECTED AHEAD OF A FRONT DROPPING SOUTH FROM CANADA INTO
NORTHEASTERN NORTH DAKOTA THIS AFTERNOON AND THEN SPREAD
SOUTHEAST DURING THE REST OF THE AFTERNOON AND EVENING. THE AREA
OF HIGHEST INSTABILITY AND SHEAR FOR STRONGEST STORMS AND POSSIBLE
TORNADOES IS OVER THE NORTHERN AND CENTRAL RED RIVER
VALLEY...INCLUDING GRAND FORKS AND SURROUNDING AREAS.
HAIL...POSSIBLY LARGER THAN 2 INCHES...AND DAMAGING WINDS ARE
ALSO THREATS. COVERAGE OF THE SEVERE STORMS WILL BE ISOLATED TO
SCATTERED IN NATURE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEAK UPPER LEVEL DISTURBANCES MOVING SOUTHEAST THROUGH THE AREA
WILL GIVE PERIODIC SLIGHT CHANCES FOR THUNDERSTORMS THROUGH NEXT
WEEK. BUT AT THIS TIME WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 27, 1:30 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CDT SAT JUN 27 2015

MNZ006-272000-
LAKE OF THE WOODS MN-
230 PM CDT SAT JUN 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 300 PM CDT...

AT 229 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHEELERS POINT...OR 43 MILES EAST OF ROSEAU...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WHEELERS POINT AROUND 240 PM CDT.

LAT...LON 4887 9469 4884 9470 4883 9471 4879 9470
      4875 9488 4891 9499 4901 9472 4888 9468
TIME...MOT...LOC 1929Z 245DEG 21KT 4888 9481

JK

The radar

The Fargo/Grand Forks radar (KMVX), 161 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

26 hail, 18 tornado, 9 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pembina

When
June 27, 2:42 PM CST to 2:44 PM CST
Where
Pembina County, 0.91 mi W of Walhalla
Measured
1.25 in hail
Reported by
Public
Coordinates
48.920, -97.920

Quarter to half dollar sized hail fell.

Tornado, Cavalier

When
June 27, 2:55 PM CST to 2:56 PM CST
Where
Cavalier County, 1.83 mi E of Osnabrock
Rating
EF0
Path length
0.25 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
48.670, -98.110

A rope tornado touched down in open fields east of Osnabrock. Peak wind speeds were estimated at 70 mph.

Hail, Pembina

When
June 27, 3:00 PM CST to 3:03 PM CST
Where
Pembina County, 0.46 mi W of Concrete
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.750, -97.930

Nickel to quarter sized hail fell in the town of Concrete and at the nearby Cavalier Air Force Station.

Tornado, Cavalier

When
June 27, 3:02 PM CST to 3:04 PM CST
Where
Cavalier County, 0.91 mi W of Milton to Milton
Rating
EF1
Path length
0.91 mi
Path width
120 yd
Reported by
NWS Storm Survey
Coordinates
48.630, -98.070

The tornado touched down west of Milton and tracked into the southwestern side of town before dissipating. Eight empty grain cars in a grain train at the Milton loading facility were blown over to the southwest. Peak wind speeds were estimated at 90 mph.

Tornado, Cavalier

When
June 27, 3:09 PM CST to 3:16 PM CST
Where
Cavalier County, 1.98 mi NW of Union to 1 mi WSW of Union
Rating
EF1
Path length
3 mi
Path width
150 yd
Reported by
Trained Spotter
Coordinates
48.573, -97.956

The tornado tracked from two miles north-northwest of Union, through town, and to about one mile south of Union. The tornado snapped numerous cottonwood and oak trees along its path. It also snapped one power pole and twisted a road sign. Peak wind speeds were estimated at 100 mph.

Tornado, Walsh

When
June 27, 3:17 PM CST to 3:28 PM CST
Where
Walsh County, 4.74 mi NNW of Pleasant Vly to 5 mi W of Park River
Rating
EF0
Path length
3 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
48.430, -97.900

This tornado tracked across mainly open fields, kicking up a red and black dirt plume. The tornado was viewed and photographed by numerous trained spotters. Peak wind speeds were estimated at 85 mph.

Tornado, Walsh

When
June 27, 3:24 PM CST to 3:25 PM CST
Where
Walsh County, 3.92 mi ESE of Adams to 4.62 mi ESE of Adams
Rating
EF0
Path length
0.83 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
48.400, -97.990

The tornado tracked across a shelterbelt and along the edge of a farmstead. A few large branches were broken down and tossed across the field, but no structures were hit. Peak wind speeds were estimated at 75 mph.

Tornado, Walsh

When
June 27, 3:28 PM CST to 3:30 PM CST
Where
Walsh County, 1.66 mi NNE of Fordville to 1.54 mi ENE of Fordville
Rating
EF0
Path length
0.83 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
48.240, -97.760

The tornado remained over open fields east of Fordville. Peak winds were estimated at 75 mph.

Funnel Cloud, Grand Forks

When
June 27, 3:35 PM CST
Where
Grand Forks County, 3.51 mi ENE of Inkster
Reported by
ASOS
Coordinates
48.170, -97.580

This funnel cloud was viewed from the Grand Forks International Airport.

Tornado, Nelson

When
June 27, 3:36 PM CST to 3:50 PM CST
Where
Nelson County, 5.74 mi WNW of Aneta Gehrke Arpt to 10 mi NNE of Aneta
Rating
EF1
Path length
4.8 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
47.840, -98.070

The tornado developed well behind the rain and hail of a rapidly intensifying thunderstorm. It was observed and reported by a spotter near Sharon. The tornado blew down an old barn and blew out two steel grain bins at one farmstead, snapped six pine trees at a second, and snapped several poplar trees at a third. Peak winds were estimated at 100 mph.

Funnel Cloud, Nelson

When
June 27, 3:44 PM CST
Where
Nelson County, 3.92 mi SW of Aneta Gehrke Arpt
Reported by
Trained Spotter
Coordinates
47.780, -98.010

This funnel cloud tracked to the east-southeast.

Hail, Walsh

When
June 27, 3:45 PM CST
Where
Walsh County, 1.38 mi S of Lankin
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
48.300, -97.920

Hail, Nelson

When
June 27, 3:45 PM CST
Where
Nelson County, 1.98 mi ESE of Aneta Gehrke Arpt
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
47.810, -97.910

Large hail and brief heavy rain preceded the arrival of a weak tornado.

Hail, Grand Forks

When
June 27, 3:47 PM CST
Where
Grand Forks County, 4.15 mi S of Logan Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.740, -97.820

The hail was still unmelted 45 minutes after it fell.

Tornado, Grand Forks

When
June 27, 3:55 PM CST to 4:10 PM CST
Where
Grand Forks County, 0.46 mi E of Forest River Colony to 2 mi ENE of Orr
Rating
EF1
Path length
5.29 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
48.180, -97.690

The tornado touched down along the eastern edge of the Forest River Colony and passed just west of Inkster, before dissipating about two miles east-northeast of Orr. The tornado was observed by Grand Forks Air Force Base personnel at about 408 p. m. CST. A few oak trees were snapped in the Forest River Valley while other large tree branches were broken down in shelterbelts along its path. Peak winds were estimated at 100 mph.

Hail, Grand Forks

When
June 27, 4:05 PM CST to 4:07 PM CST
Where
Grand Forks County, 4.82 mi ESE of Orr
Measured
2 in hail
Reported by
Public
Coordinates
48.080, -97.580

Hail up to hen egg size fell across Wheatfield Township.

Tornado, Grand Forks

When
June 27, 4:13 PM CST to 4:15 PM CST
Where
Grand Forks County, 5.53 mi S of Logan Center to 5.55 mi S of Logan Center
Rating
EF0
Path length
1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
47.720, -97.820

The tornado was viewed in open country south of highway 15 moving east.

Tornado, Steele

When
June 27, 4:18 PM CST
Where
Steele County, 7.86 mi NE of Finley
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Public
Coordinates
47.600, -97.730

The tornado touchdown was brief and in an open field.

Hail, Grand Forks

When
June 27, 4:22 PM CST
Where
Grand Forks County, 1.15 mi NE of (Rdr)grand Forks Afb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.960, -97.380

Tornado, Barnes

When
June 27, 4:24 PM CST
Where
Barnes County, 2.34 mi NE of Fingal
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
46.790, -97.810

A tornado briefly touched down in an open field.

Hail, Steele

When
June 27, 4:25 PM CST
Where
Steele County, 9.09 mi NNE of Sherbrooke
Measured
3 in hail
Reported by
Law Enforcement
Coordinates
47.590, -97.640

The hail fell across the northwest side of Golden Lake. Some small tree branches were also blown down.

Hail, Grand Forks

When
June 27, 4:26 PM CST
Where
Grand Forks County, 1.15 mi NE of (Rdr)grand Forks Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.960, -97.380

Hail, Grand Forks

When
June 27, 4:31 PM CST
Where
Grand Forks County, 1.15 mi NE of (Rdr)grand Forks Afb
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
47.960, -97.380

Funnel Cloud, Grand Forks

When
June 27, 4:33 PM CST
Where
Grand Forks County, 1.96 mi SE of Mc Canna
Reported by
Law Enforcement
Coordinates
47.950, -97.540

Hail, Grand Forks

When
June 27, 4:35 PM CST
Where
Grand Forks County, 0.46 mi E of Arvilla
Measured
1.75 in hail
Reported by
State Official
Coordinates
47.920, -97.490

Hail, Grand Forks

When
June 27, 4:37 PM CST
Where
Grand Forks County, 3.45 mi N of Northwood
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
47.780, -97.570

Tornado, Grand Forks

When
June 27, 4:38 PM CST to 4:42 PM CST
Where
Grand Forks County, 1.85 mi W of Arvilla to 1 mi SSW of Arvilla
Rating
EF0
Path length
2 mi
Path width
50 yd
Reported by
State Official
Coordinates
47.920, -97.540

The remaining funnel cloud was visible for several more minutes after the tornado lifted. The tornado broke down large branches in shelterbelts along its path. Peak winds were estimated at 70 mph.

Hail, Steele

When
June 27, 4:42 PM CST to 4:50 PM CST
Where
Steele County, 10.67 mi ENE of Hope
Measured
2 in hail
Reported by
Public
Coordinates
47.380, -97.520

A large swath of hen egg sized hail fell across portions of Edendale Township.

Hail, Grand Forks

When
June 27, 4:44 PM CST
Where
Grand Forks County, 1.55 mi WSW of (Rdr)grand Forks Afb
Measured
1.75 in hail
Reported by
State Official
Coordinates
47.940, -97.430

Hail, Ransom

When
June 27, 4:44 PM CST to 4:50 PM CST
Where
Ransom County, 0.95 mi W of Enderlin
Measured
2 in hail
Reported by
Social Media
Coordinates
46.620, -97.600

Tornado, Steele

When
June 27, 4:48 PM CST to 4:58 PM CST
Where
Steele County, 7.06 mi SE of Sherbrooke to 6 mi ENE of Hope
Rating
EF1
Path length
3.23 mi
Path width
800 yd
Reported by
NWS Storm Survey
Coordinates
47.400, -97.610

The tornado damaged numerous trees in shelterbelts and snapped a few power poles along its path. Peak winds were estimated at 110 mph.

Funnel Cloud, Richland

When
June 27, 4:50 PM CST
Where
Richland County, 7.13 mi W of Walcott
Reported by
Social Media
Coordinates
46.550, -97.080

A persistent wall cloud with funnel was observed.

Hail, Traill

When
June 27, 5:00 PM CST
Where
Traill County, 0.47 mi E of Clifford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.350, -97.410

Large hail and strong winds produced widespread rooftop and crop damage in the Clifford area.

Tornado, Grand Forks

When
June 27, 5:02 PM CST to 5:15 PM CST
Where
Grand Forks County, 3.72 mi W of Holmes to 1.46 mi SSW of Holmes
Rating
EF2
Path length
3 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
47.720, -97.380

Debris from this tornado was visible on radar. The tornado snapped numerous trees in shelterbelts and partially debarked others. Peak winds were estimated at 120 mph.

Hail, Ransom

When
June 27, 5:05 PM CST
Where
Ransom County, 1.98 mi SW of Sheldon
Measured
1 in hail
Reported by
Public
Coordinates
46.560, -97.510

Hail, Grand Forks

When
June 27, 5:09 PM CST
Where
Grand Forks County, 5.02 mi WNW of Reynolds
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
47.720, -97.190

Hail, Grand Forks

When
June 27, 5:10 PM CST
Where
Grand Forks County, Holmes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.720, -97.300

Tornado, Steele

When
June 27, 5:13 PM CST to 5:21 PM CST
Where
Steele County, 8.69 mi ENE of Colgate to 7.97 mi E of Colgate
Rating
EF1
Path length
3.45 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
47.300, -97.510

The tornado snapped numerous trees in shelterbelts along its path, scoured bean fields, and snapped two power poles. Peak winds were estimated at 110 mph.

Hail, Grand Forks

When
June 27, 5:15 PM CST
Where
Grand Forks County, 3.45 mi N of Holmes
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
47.770, -97.300

The hail fell at the intersection of county roads 15 and 13.

Funnel Cloud, Cass

When
June 27, 5:21 PM CST
Where
Cass County, 3.49 mi N of Erie
Reported by
State Official
Coordinates
47.170, -97.370

The funnel cloud was observed from Interstate 94.

Funnel Cloud, Cass

When
June 27, 5:25 PM CST
Where
Cass County, 1.46 mi NNE of Erie
Reported by
Public
Coordinates
47.140, -97.370

A rope funnel was observed from near Page, looking east.

Hail, Ransom

When
June 27, 5:28 PM CST
Where
Ransom County, 0.69 mi S of Mc Leod
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.390, -97.300

Quarter to golf ball sized hail fell in McLeod.

Funnel Cloud, Traill

When
June 27, 5:29 PM CST
Where
Traill County, 2.12 mi NNW of Mayville
Reported by
NWS Employee
Coordinates
47.530, -97.330

A persistent wall cloud with funnel were observed near Mayville.

Thunderstorm Wind, Cass

When
June 27, 5:30 PM CST
Where
Cass County, 0.84 mi SW of Erie
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.110, -97.390

Numerous large tree branches were broken down around town.

Hail, Cass

When
June 27, 5:55 PM CST
Where
Cass County, 1.17 mi SW of Wheatland
Measured
1.75 in hail
Reported by
Public
Coordinates
46.890, -97.370

Hail, Cass

When
June 27, 6:00 PM CST
Where
Cass County, 0.47 mi W of Casselton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.900, -97.210

Hail, Cass

When
June 27, 6:20 PM CST to 6:22 PM CST
Where
Cass County, 2.76 mi S of Lynchburg
Measured
1.75 in hail
Reported by
Public
Coordinates
46.740, -97.250

Strong winds and large hail impacted southern Maple River Township.

Funnel Cloud, Richland

When
June 27, 6:40 PM CST
Where
Richland County, 1.68 mi SW of Hankinson
Reported by
Social Media
Coordinates
46.050, -96.920

A persistent wall cloud and brief funnel were observed from Lake Elsie.

Hail, Richland

When
June 27, 7:20 PM CST
Where
Richland County, 0.48 mi W of Mooreton
Measured
1.5 in hail
Reported by
Public
Coordinates
46.270, -96.880

Tornado, Richland

When
June 27, 7:22 PM CST to 7:26 PM CST
Where
Richland County, 0.96 mi E of Barney to 2.95 mi ESE of Barney
Rating
EF1
Path length
2.03 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
46.270, -96.980

The tornado broke down large trees and numerous large tree branches. It also flipped and tossed a large wooden play center for several yards and jumbled septic tank PVC pipes which extended westward from the house at ground level. Peak winds were estimated at 90 mph.

Tornado, Richland

When
June 27, 7:44 PM CST to 7:45 PM CST
Where
Richland County, 1.99 mi SE of Great Bend to 2.82 mi SE of Great Bend
Rating
EF1
Path length
0.84 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
46.130, -96.770

Numerous trees were snapped and a steel grain bin was blown off its foundation at one farmstead. A neighboring farmstead also had numerous large branches blown down. Peak winds were estimated at 90 mph.

Funnel Cloud, Richland

When
June 27, 7:55 PM CST
Where
Richland County, 0.48 mi E of Sonora
Reported by
State Official
Coordinates
46.070, -96.740

A funnel cloud was observed between Hankinson and Fairmount.

Tornado, Richland

When
June 27, 7:59 PM CST to 8:03 PM CST
Where
Richland County, 1.38 mi S of Sonora to 1.46 mi SSE of Oswald
Rating
EF0
Path length
2.36 mi
Path width
300 yd
Reported by
Trained Spotter
Coordinates
46.050, -96.750

The tornado crossed highway 11 and quickly became enshrouded in heavy rain and hail. Large tree branches were blown down in shelterbelts along its path. Peak winds were estimated at 80 mph.

Hail, Richland

When
June 27, 8:00 PM CST to 8:02 PM CST
Where
Richland County, Veblen Jct
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.050, -96.670

Large hail and very heavy rain fell across eastern Devillo Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for North Dakota, 2015Warnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575195, 575196, 575198, 575199, 575200, 575208, 575212, 575213, 575216, 576140, 575219, 575221, 576141, 575222, 575228, 576142, 575230, 575231, 575232, 575233, 575234, 575235, 575236, 575237, 575238, 575239, 575240, 575241, 575243, 575246, 575250, 576143, 575252, 575254, 576144, 575255, 576145, 575260, 575261, 575262, and more.